Indirect Determination of Hydraulic Properties of Porous Media

  • J. R. Cannon
  • Paul DuChateau
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 114)


This paper considers an inverse problem associated with modelling unsaturated flow in a porous medium. An unknown coefficient in a typical inverse problem is shown to be uniquely determined in a given equivalence class by a combination of Dirichlet and Neumann data. It is further shown that an approximation to the coefficient can be constructed by an algorithm based on a trace-type functional formulation of the inverse problem.


Porous Medium Inverse Problem Hydraulic Property Initial Boundary Unknown Coefficient 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Cannon J. R. The One Dimensional Heat Equation. Addison Wesley Pub. Corp., 1984.Google Scholar
  2. [2]
    Cannon J. R., DuChateau P. Determination of unknown coefficients in parabolic operators from overspecified initial and boundary data. Jour. of Heat Transfer, 100:503–507, 1978.CrossRefGoogle Scholar
  3. [3]
    Cannon J. R., DuChateau P. Some asymptotic boundary behavior of solutions of nonlinear parabolic initial boundary value problems. JMAA, 68(2):536–547, 1979.Google Scholar
  4. [4]
    Cannon J. R., DuChateau P., Steube K. Trace type functional differential equations and the identification of hydraulic properties of porous media. Transport in Porous Media, 6:745–758, 1991.CrossRefGoogle Scholar
  5. [5]
    DuChateau P. Boundary behavior and monotonicity estimates for solutions to nonlinear diffusion equations. Rocky Mtn. Jour., 15(4):769–786, 1985.CrossRefGoogle Scholar
  6. [6]
    Gilding B.H. Improved theory for a nonlinear degenerate parabolic equation. Ann. Scuola Norm. Sup. Pisa, 16(4), 1989.Google Scholar

Copyright information

© Springer Basel AG 1993

Authors and Affiliations

  • J. R. Cannon
    • 1
  • Paul DuChateau
    • 2
  1. 1.Department of MathematicsLamar UniversityBeaumontUSA
  2. 2.Department of MathematicsColorado State UniversityFort CollinsUSA

Personalised recommendations